Florida, 2011

Drought in Florida, May 10 to 31, 2011

May 10 to 31, 2011 · NWS TAE · 8 events in 8 counties and zones

Severe drought conditions (D2) expanded into the area on May 10th and worsened to extreme drought conditions (D3) across the area by the end of the month.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Severe drought conditions (D2) expanded into the area on May 10th and worsened to extreme drought conditions (D3) across the area by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 9, 9:25 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, May 9, 9:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1025 PM EDT MON MAY 9 2011

.DISCUSSION...
THE 23 UTC REGIONAL SURFACE ANALYSIS SHOWED A DISSIPATING...QUASI-
STATIONARY FRONT FROM THE GA COAST THROUGH TN. THE PRESSURE
GRADIENT OVER OUR AREA WAS VERY FLAT...RESULTING IN MOSTLY LIGHT
WINDS...ALTHOUGH THE ONSHORE WINDS OF THE AFTERNOON SEA BREEZE
WERE LOCALLY HIGHER AND GUSTY DUE TO THE STEEP THERMAL CONTRAST
BETWEEN THE LAND AND SEAS. ALTHOUGH THE BOUNDARY LAYER HAS BEEN
MOISTENED BY THE LOCAL SEA BREEZE CIRCULATIONS...MOST OF THE
TROPOSPHERE REMAINED VERY DRY SO WE DO NOT EXPECT ANY SHOWERS
TONIGHT. THE LATEST HYSPLIT MODEL RUN FOR THE LARGE WILDFIRE IN
SOUTHERN WARE COUNTY IN SOUTH GA SHOWS SOME OF THAT SMOKE PLUME
AFFECTING OUR SOUTH CENTRAL GA COUNTIES AFTER MIDNIGHT.

&&

.AVIATION...
NO SIGNIFICANT CHANGES IN THE PATTERN ACROSS THE TRI-STATE AREA
THIS EVENING...WITH HIGH PRESSURE CENTERED OVER THE NORTHEAST GULF
OF MEXICO. STRONG DAYTIME HEATING OVER THE LAND AREAS PRODUCED
RELATIVELY VIGOROUS SEA BREEZES THAT CONTINUE TO PUSH INLAND THIS
EVENING. SKIES WILL BE CLEAR AND WINDS WILL DIMINISH TO NEAR CALM
AFTER SUNSET...ALLOWING FOR GOOD RADIATIONAL COOLING AGAIN
TONIGHT. MINIMUM TEMPERATURES WILL DROP CLOSE TO THE DEW POINT
TEMPERATURES IN MANY AREAS BY DAYBREAK. THE FORECAST PROBLEM
REMAINS JUST HOW WIDESPREAD FOG AND/OR LOW CEILINGS WILL BE BY
DAYBREAK TUESDAY. GUIDANCE REMAINS MIXED ESPECIALLY ON
VISIBILITIES. WILL INDICATE A MIXTURE OF MVFR VISIBILITIES AND IFR
CEILINGS....WITH IFR VISIBILITIES MOST LIKELY IN THE COASTAL AREAS
OF THE EASTERN FLORIDA PANHANDLE...THE FLORIDA BIG BEND...AND
ACROSS PORTIONS OF SOUTH CENTRAL GEORGIA IN THE SWAMPY AREAS. VFR
CONDITIONS WILL RETURN TO ALL AREAS BY MID MORNING.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...DUVAL
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, May 9, 9:38 PM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1038 PM EDT MON MAY 9 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-110245-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1038 PM EDT MON MAY 9 2011 /938 PM CDT MON MAY 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...
AREAS OF SMOKE FROM A NEARBY WILDFIRE MAY AFFECT PORTIONS OF SOUTH
CENTRAL GEORGIA THROUGH EARLY TUESDAY MORNING. OTHERWISE...PATCHY
FOG WILL BE POSSIBLE...MAINLY ALONG THE COAST OF THE FLORIDA
PANHANDLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, South Walton

When
May 10, 12:00 AM EST to May 31, 11:59 PM EST
Where
South Walton forecast zone
Reported by
Official NWS Observations
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

Drought, Washington

When
May 10, 12:00 AM EST to May 31, 11:59 PM EST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
30.611, -85.665 (the zone’s center; the record gives no point)

Drought, Calhoun

When
May 10, 12:00 AM EST to May 31, 11:59 PM EST
Where
Calhoun forecast zone
Reported by
Official NWS Observations
Coordinates
30.406, -85.197 (the zone’s center; the record gives no point)

Drought, Coastal Bay

When
May 10, 12:00 AM EST to May 31, 11:59 PM EST
Where
Coastal Bay forecast zone
Reported by
Official NWS Observations
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

Drought, Inland Bay

When
May 10, 12:00 AM EST to May 31, 11:59 PM EST
Where
Inland Bay forecast zone
Reported by
Official NWS Observations
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

Drought, Inland Gulf

When
May 10, 12:00 AM EST to May 31, 11:59 PM EST
Where
Inland Gulf forecast zone
Reported by
Official NWS Observations
Coordinates
29.909, -85.261 (the zone’s center; the record gives no point)

Drought, Coastal Gulf

When
May 10, 12:00 AM EST to May 31, 11:59 PM EST
Where
Coastal Gulf forecast zone
Reported by
Official NWS Observations
Coordinates
29.909, -85.261 (the zone’s center; the record gives no point)

Drought, Central Walton

When
May 10, 12:00 AM EST to May 31, 11:59 PM EST
Where
Central Walton forecast zone
Reported by
Official NWS Observations
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306860, 306861, 306862, 306863, 306864, 306865, 306866, 307124.